PDA

View Full Version : Plaquenil - side effects



lapointe67
08-24-2005, 10:20 AM
Hi there. I'm new to this site. I've been sick for 2 years and was recently diagnosed with Undifferentiated Connective Tissue Disease. Since all of my symptoms are SLE symptoms, they have started me on Plaquenil. Initially my dr. put me on 400 mg. a day, but I was unable to keep food down (terrible diarrhea -sorry to be graphic...ick). He took me off for a few weeks and has now started me back at 200 mg. a day, however it is still giving me a problem with my digestive system. Has anyone else experienced this? I'm wondering if this is something that will just go away with time? I'd like to stay on this medicine if possible, but this is miserable and makes going to work difficult.

Thanks,
Renee

hatlady
08-24-2005, 05:18 PM
Hi Renee

Welcome!

Sorry to hear you're having such problems, and hope they moderate! I've been pretty lucky with the Plaquenil, a bit of lightheadedness, but that's been about it.

Have you tried taking ginger as a supplement to help settle your stomach? Ask your doc first, of course, but if she/he says it is OK, try up to about a teaspoon (or take the capsules). For the diarhea, you poor dear! I've heard that fiber actually can help - by helping regulate the bulk. Again, ask you doctor.

I know that the side effects FOR ME moderated with time - and mine were mild from the start. Actually, I was so glad to go on Plaquenil - it helped me feel so much better!

Hugs, and keep us posted on how you're doing!

lapointe67
08-25-2005, 11:45 AM
Thanks so much for the reply. I will check into the ginger supplement. Hopefully that will help. If it does, my boss will surely be thanking you too - as I was an hour & a half late for work this morning after being up all night sick from the Plaquenil. I'm just determined to get through this, though.

I appreciate your help.

Best to you. :lol:

lapointe67
08-25-2005, 11:45 AM
Thanks so much for the reply. I will check into the ginger supplement. Hopefully that will help. If it does, my boss will surely be thanking you too - as I was an hour & a half late for work this morning after being up all night sick from the Plaquenil. I'm just determined to get through this, though.

I appreciate your help.

Best to you. :lol:

erinnlee
08-31-2005, 07:34 AM
My doctor put me on an anti-nausea drug for the first few months (cymetidine, i think it was) and I started to get in the habit of eating a banana and a glass of milk or drinking a glass of metamucil with my pills. It helped a lot. Plus, since the metamucil is a natural fiber it didn't interfere with my meds, and helped me snack less due to stress.

kathyp
10-08-2005, 07:48 AM
lapointe,

I had no problems with plaquenil and my stomach. In fact it seemed to help calm down all the stomach acid I had, strange but true. I have been on 200mg/day for about 2 years. No side effects at all.

Have you been started on any other meds recently? Doing anything different with your diet? Do you have irritable bowel syndrome?

Might be something your body just has to adjust too. Every body is different.

Smiles,

Kathy

Cinnamon
10-10-2005, 08:27 AM
I had the same problem. The generic version of Plaquenil made a difference for me. It took a few weeks but my tummy settled down. Try an OTC antacid or heartburn-type medication. It helps me, too. I hope you feel better soon.

PattyLatty
11-04-2005, 10:43 PM
My rheumy started me on 600 mg plaquenil a year and a half ago and I too suffered from side effects like diarrhea, indigestion, etc. I cut myself down to 400 mg and after about 6 weeks the side effects diminished and I started feeling better. I was glad I stuck it out. I had a good - great - year and a half and only three or 4 weeks ago started a new flare. Go to rheumy on Monday. During the past year and a half I have had occasional bouts of diarrhea but not enough to make me stop the plaquenil. I once found a forum on plaquenil and found that many of the people who take it need a few weeks to "settle in". Hope this helps. Good luck :)

silverlioness
11-18-2005, 02:11 AM
When I was taking Plaquenil, a couple of hours before the end of the work day my eyes would lose the ability to focus. I had a hard time making them focus to be able to read for the rest of the day.

golfgirl
11-18-2005, 07:01 AM
When I first started the medicine I was sick all day for about a month, then My Doctor suggested I take it at night, right before bed. That made a huge difference. This medicine has really helped me ease alot of my symptoms. I hope it helps you as well.

Good luck,

Golfgirl

Melart
12-20-2005, 05:01 AM
Silverlioness, I had the same problem with plaquenil and vision. For me the efeect on my eyes became permanent. My right eye appears to have a cloud floating around in it. I can actually see it move and the opthamologist told me that the eye is filled with a jelly like substance and mine has a small gray matter in it. This is causing the blurred vision. This all started with the plaguenil and it has been 8 years ago. When the "cloud" is not directly in the center I can see very well.

Melart

twinpeaks215045
12-20-2005, 11:02 PM
i was just diagnosed 2 weeks ago and started on plaquenil. i too had major gi symptoms--loss of apetite, diarrhea and vomiting. i also had 2 different times while on it fevers to 101. the first fever and chills i had was chalked up to pneumonia(ive never had it in my lifetime). was wondering if anyone has had fevers with the plaquenil?

Saysusie
12-21-2005, 08:56 AM
Hi Lapointe67:
Diarrhea is one of the common side effects of Plaquenil which does not require immediate medical attention. The other common side effects are:

headache; itching (more common in black patients); loss of appetite; nausea or vomiting; stomach cramps or pain.
Sometimes, side effects include Bleaching of hair or increased hair loss; blue-black discoloration of skin, fingernails, or inside of mouth; dizziness or lightheadedness; nervousness or restlessness; skin rash.

However, if you have any of the side effects below, you should contact your doctor:
Blurred vision or any other change in vision—this side effect may also occur or get worse after you stop taking this medicine

Convulsions (seizures); increased muscle weakness; mood or other mental changes; ringing or buzzing in ears or any loss of hearing; sore throat and fever; unusual bleeding or bruising; unusual tiredness; weakness.

Peace and BLessings
Saysusie

silverlioness
12-21-2005, 10:57 PM
Melart,

Scary. Made me change my mind about skipping my eye check-ups.

Thanks.

clogan74
12-29-2005, 09:37 AM
speaking from experience, I would keep all eye appointments when on Plaquinille. One of the side effects i experienced is small blood vessles that develeoped in my eyes which eventually caused my right eye to detach the retna and I no longer have any vision in my right eye. My left eye also develeoped these vessles, but i am being monitored very closely.

iowamary
03-28-2006, 11:36 AM
I also had terrible problems but with generic plaquenil (hydrochloroquine).
When I switched to name brand had a lot of improvement with upset stomach etc... It is expensive but for me it was worth the switch. I also have drastic improvement with my level of fatigue. I took the generic for 2 years with diarrhea daily (sorry to be gross). My doc thinks the generic upset my stomach enough that I wasn't even absorbing the medication. Hope this helps and good luck.
Iowa Mary